North Dakota, 2010

Flash Flood and Hail in North Dakota, July 13, 2010

July 13, 2010 · NWS BIS · 11 events in 2 counties and zones

Tornado Watch number 467 was issued in anticipation of rapid thunderstorm development over south central and eastern North Dakota during the afternoon hours of Tuesday, July 13th. Thunderstorms were expected to initiate and strengthen ahead of an eastward moving surface front and an associated strong upper level trough lifting through the Northern High Plains region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$60,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Tornado Watch number 467 was issued in anticipation of rapid thunderstorm development over south central and eastern North Dakota during the afternoon hours of Tuesday, July 13th. Thunderstorms were expected to initiate and strengthen ahead of an eastward moving surface front and an associated strong upper level trough lifting through the Northern High Plains region.

One report of large hail, three reports of strong thunderstorm winds, and several reports of heavy rain were received. The heavy rain also resulted in flooding in the city of Jamestown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 13, 9:31 AM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 13, 9:31 AM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1031 AM CDT TUE JUL 13 2010

.UPDATE...A LINE OF SHOWERS AND THUNDERSTORMS IN
DICKEY...LAMOURE...AND LOGAN COUNTIES CONTINUES TO MOVE SLOWLY
NORTHEAST AND SHOULD BE OUT OF THE FORECAST AREA BY EARLY
AFTERNOON. THE SURFACE TROUGH IS NOW APPROXIMATELY FROM MINOT TO
BISMARCK AND HAS BEEN MOVING EAST. THE NAM INDICATES THAT THE
NORTHERN PORTION OF THE TROUGH WILL CONTINUE TO MOVE EAST BUT THE
SOUTHERN PORTION SHOULD BECOME STATIONARY. THUNDERSTORMS ARE
LIKELY TO START IN THE VICINITY OF THE TROUGH THEN MOVE EAST. THE
K INDEX IS AROUND 35 INDICATING THE POTENTIAL FOR HEAVY RAIN...AND
GOOD CAPE AND SHEAR SHOULD DEVELOP SO SEVERE THUNDERSTORMS ARE A
POSSIBILITY. WARMEST TEMPS SHOULD BE EAST OF THE TROUGH...WITH
COOLER TEMPS TO THE WEST.

&&

.PREV DISCUSSION... /ISSUED 520 AM CDT TUE JUL 13 2010/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT...

THE THREAT OF SEVERE THUNDERSTORMS AND FOR HEAVY RAIN TODAY AND
TONIGHT ARE THE MAIN FORECAST CONCERNS DURING THE SHORT TERM. MODELS
ARE IN FAIR AGREEMENT...SO HAVE UTILIZED A MODEL BLEND FOR THE
FORECAST.

CURRENTLY...A SURFACE FRONT EXTENDS FROM A SURFACE LOW OVER CENTRAL
ALBERTA/SASKATCHEWAN TO THE BORDER OF THE DAKOTAS AND
MONTANA/WYOMING. THUNDERSTORMS...ONGOING SINCE TUESDAY
EVENING...WERE OCCURRING FROM SOUTHWESTERN MANITOBA THROUGH CENTRAL
NORTH DAKOTA. THESE STORMS WERE ASSOCIATED WITH AN UPPER LEVEL
SHORTWAVE MOVING ACROSS MANITOBA AND THE DAKOTAS...AHEAD OF THE MAIN
UPPER LEVEL LOW POSITIONED OVER THE SURFACE LOW IN
ALBERTA/SASKATCHEWAN. A LOW LEVEL JET OVER THE CENTRAL DAKOTAS WAS
ADVECTING MOISTURE AND WARMER AIR...AND HELPING CONTINUED
DEVELOPMENT OF THUNDERSTORMS.

THE FRONT IS EXPECTED TO MOVE INTO CENTRAL NORTH DAKOTA THIS
AFTERNOON AND INTO EASTERN NORTH DAKOTA THIS EVENING. THIS SURFACE
FRONT IS EXPECTED TO BE THE FOCUS OF REDEVELOPMENT OF THUNDERSTORMS
FROM LATE THIS MORNING THROUGH TONIGHT. THUS THE CHANCE OF SEVERE
THUNDERSTORMS TODAY WILL BE CENTRAL AND EASTERN NORTH DAKOTA.

TONIGHT A SURFACE LOW ALONG THE FRONT DEVELOPS OVER CENTRAL SOUTH
DAKOTA...AND THE SURFACE FRONT SLOWS IN ITS EASTWARD PROGRESSION AND
EXTENDS FROM THE LOW IN SOUTH DAKOTA TO PEMBINA AND TOWARDS
WINNIPEG. THIS BOUNDARY WILL BE THE FOCUS OF CONTINUED THUNDERSTORM
DEVELOPMENT TONIGHT...WHEN SHORTWAVE ENERGY IMPULSES DEVELOP SOUTH
OF THE MAIN UPPER LOW OVER SASKATCHEWAN AND MOVE ACROSS NORTH
DAKOTA. THE LOW LEVEL JET WILL HAVE SHIFTED EAST INTO THE RED RIVER
VALLEY AND INTO IOWA/MINNESOTA. THIS SCENARIO WILL RESULT IN
POSSIBLY SEVERE STORMS ALONG WITH HEAVY RAIN. SOME AREAS THAT
RECEIVED OR WILL BE RECEIVING SOME HEAVY RAIN THIS MORNING MAY
RECEIVE MORE HEAVY RAIN THIS AFTERNOON AND TONIGHT. FLASH FLOODING
WILL BE ANOTHER CONCERN...MAINLY OVER SOUTH CENTRAL AND EASTERN
NORTH DAKOTA.

ON WEDNESDAY THE FRONT PUSHES EAST OF THE STATE AND THE UPPER LEVEL
LOW MOVES FROM SOUTHERN SASKATCHEWAN TO SOUTHERN MANITOBA. THIS
INTENSE SYSTEM WILL TIGHTEN THE PRESSURE GRADIENT AND BRING STRONG
WEST TO NORTHWEST WINDS ACROSS THE STATE. EXPECTING 20 TO 35 MPH
WINDS WEDNESDAY. KEPT A CHANCE OF THUNDERSTORMS OVER NORTHERN AND
EASTERN COUNTIES WITH THE CYCLONIC FLOW ALOFT ASSOCIATED WITH THE
UPPER LOW. COOL WITH HIGHS FROM THE UPPER 60S NORTH TO UPPER 70S
SOUTH.

ON THURSDAY THE STORM SYSTEM MOVES EAST INTO ONTARIO AND WEAK
RIDGING IN THE UPPER FLOW DEVELOPS OVER NORTH DAKOTA AS ANOTHER LOW
PRESSURE STORM SYSTEM MOVES ACROSS THE CANADIAN ROCKIES. WARMER AND
MOSTLY SUNNY THURSDAY WITH HIGHS MAINLY IN THE 80S.

LONG TERM...FRIDAY THROUGH MONDAY NIGHT...

MODEL IN FAIR AGREEMENT AND USED A BLEND OF THE GFS AND ECMWF FOR
DETAILS. A SYNOPTIC SCALE UPPER LOW OVER THE CANADIAN ROCKIES ON
FRIDAY IS FORECAST TO MOVE SOUTHEAST ACROSS SOUTHERN CANADA AND INTO
THE GREAT LAKES AREA ON SUNDAY. A SURFACE LOW DEVELOPS OVER
MONTANA/WYOMING ON FRIDAY IN RESPONSE TO THIS SYSTEM...AND WILL
BRING A CHANCE OF THUNDERSTORMS TO WESTERN AND CENTRAL NORTH DAKOTA
FRIDAY NIGHT THROUGH SATURDAY NIGHT. WEAK RIDGING WILL AGAIN DEVELOP
OVER THE DAKOTAS SUNDAY AND MONDAY...AHEAD OF YET ANOTHER UPPER
LEVEL LOW/TROUGH MOVING/DEVELOPING OVER THE CANADIAN ROCKIES.

SEASONABLE TEMPERATURES WITH HIGHS MAINLY IN THE 80S AND LOWS 55 TO
65.

AVIATION...A SURFACE FRONT WAS OVER THE WESTERN NORTH DAKOTA
AERODROMES KISN/KDIK EARLY THIS MORNING...AND IS EXPECTED TO PASS
THROUGH MINOT AND BISMARCK AROUND 18Z...AND FINALLY REACHING
JAMESTOWN KJMS AROUND 00Z WEDNESDAY OR SHORTLY THEREAFTER. AN AREA
OF ONGOING SHOWERS AND THUNDERSTORMS THAT DEVELOPED MONDAY
EVENING/NIGHT WAS OVER KJMS EARLY THIS MORNING. THIS AREA OF
THUNDERSTORMS IS EXPECTED TO CONTINUE MOVING EAST INTO THE RED RIVER
VALLEY. REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED ALONG THE SURFACE
FRONT AND WILL AFFECT KBIS AND KMOT BEFORE 18Z TODAY...AND WILL
SPREAD TO KJMS LATE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO
CONTINUE OVERNIGHT TUESDAY NIGHT AND AFFECT MAINLY KBIS TO KJMS.

MAINLY VFR CONDITIONS KISN AND KDIK TODAY...WITH VFR AND OCCASIONAL
MVFR KMOT/KBIS/KJMS WITH THE THUNDERSTORMS.

HYDROLOGY...WITH HIGH PRECIPITABLE WATER VALUES OVER THE AREA TODAY
AND TONIGHT...ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE
CAPABILITY OF PRODUCING VERY HEAVY RAINFALL. THE LARGEST THREAT OF
FLASH FLOODING IS FORECAST TO BE IN THE BISMARCK TO JAMESTOWN AREAS
AND SOUTH. WILL CONTINUE THE MENTION OF HEAVY RAIN TO CENTRAL NORTH
DAKOTA FOR TODAY AND TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW
Hazardous weather outlook, Jul 13, 4:43 AM CST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
543 AM CDT TUE JUL 13 2010

NDZ001>003-009>011-017>021-031>034-040>044-141045-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-
543 AM CDT TUE JUL 13 2010 /443 AM MDT TUE JUL 13 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS A SURFACE
FRONT PROGRESSES EASTWARD ACROSS THE STATE AND THE ASSOCIATED UPPER
LEVEL LOW MOVES EAST FROM ALBERTA/SASKATCHEWAN TO SOUTHERN
SASKATCHEWAN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE NORTH ON
WEDNESDAY AS THE UPPER LOW MOVES EAST INTO MANITOBA.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY AS
ANOTHER UPPER LEVEL SYSTEM MOVES EASTWARD ACROSS THE NORTHERN
PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ004-005-012-013-022-023-025-035>037-045>048-050-051-141045-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH-
KIDDER-STUTSMAN-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
543 AM CDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS A SURFACE
FRONT PROGRESSES EASTWARD ACROSS THE STATE AND THE ASSOCIATED
UPPER LEVEL LOW MOVES EAST FROM ALBERTA/SASKATCHEWAN TO SOUTHERN
SASKATCHEWAN. SOME STORMS MAY BE SEVERE THIS AFTERNOON AND
TONIGHT. HEAVY RAIN IS ALSO A THREAT WITH FLASH FLOODING IN SOME
LOCALES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY AS THE
UPPER LOW MOVES EAST INTO MANITOBA.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY AS
ANOTHER UPPER LEVEL SYSTEM MOVES EASTWARD ACROSS THE NORTHERN
PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

JV

In the hours before

Local storm report, Jul 13, 9:52 AM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1052 AM CDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND DMG     12 NW RAY               48.47N 103.35W
07/13/2010                   WILLIAMS           ND   TRAINED SPOTTER

            QUONSET DOOR BLOWN IN.

&&

JMETZ

The radar

The Bismarck radar (KBIS), 77 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 3 thunderstorm wind, 2 hail, 1 lightning, 1 flash flood. Local standard time, as filed.

Hail, Kidder

When
July 13, 1:10 PM CST to 1:15 PM CST
Where
Kidder County, 15.13 mi SSE of Steele
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.650, -99.770

Heavy Rain, Kidder

When
July 13, 1:20 PM CST
Where
Kidder County, 13.85 mi S of Steele
Reported by
Public
Coordinates
46.650, -99.920

The public reported 2.20 inches of rain in less than one hour.

Thunderstorm Wind, Kidder

When
July 13, 1:30 PM CST to 2:00 PM CST
Where
Kidder County, 10.37 mi S of Crystal Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.730, -99.460

A few barns near Napoleon were reported to sustain damage from the strong thunderstorm winds. Damage amounts were not available.

Hail, Kidder

When
July 13, 1:30 PM CST to 2:00 PM CST
Where
Kidder County, 10.37 mi S of Crystal Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.730, -99.460

Heavy Rain, Kidder

When
July 13, 1:30 PM CST
Where
Kidder County, 10.37 mi S of Crystal Spgs
Reported by
COOP Observer
Coordinates
46.730, -99.460

Rainfall of 2.62 inches fell in 45 minutes.

Heavy Rain, Stutsman

When
July 13, 1:45 PM CST
Where
Stutsman County, 11.39 mi SSE of Cleveland
Reported by
Trained Spotter
Coordinates
46.730, -99.020

Rainfall of 1.75 inches fell in 45 minutes.

Lightning, Stutsman

When
July 13, 2:55 PM CST
Where
Stutsman County, (Jms)jamestown Muni
Property damage
$5,000
Reported by
Newspaper
Coordinates
46.930, -98.680

Lightning was determined to be the cause of a minor fire in the attic of a home.

Thunderstorm Wind, Stutsman

When
July 13, 3:00 PM CST to 3:20 PM CST
Where
Stutsman County, 2.8 mi N of Montpelier
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Crop damage
$60,000
Reported by
Trained Spotter
Coordinates
46.740, -98.590

The strong straight line thunderstorm winds resulted in a tree uprooted, a grain bin tipper over, a small wooden building destroyed, and crop damage.

Flash Flood, Stutsman

When
July 13, 3:00 PM CST to 5:00 PM CST
Where
Stutsman County, (Jms)jamestown Muni to 2.93 mi ESE of State Hospital
Cause
Heavy Rain
Property damage
$15,000
Reported by
Newspaper
Coordinates
46.930, -98.680

Street flooding occurred in parts of Jamestown. Water was deep enough to force street closures. In some areas running water erroded soil. The damage was minor.

Thunderstorm Wind, Stutsman

When
July 13, 3:03 PM CST to 3:21 PM CST
Where
Stutsman County, 0.47 mi W of Montpelier
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.700, -98.590

No reports of damage accompanied the strong thunderstorm winds.

Heavy Rain, Stutsman

When
July 13, 3:10 PM CST
Where
Stutsman County, 0.84 mi NW of Jamestown
Reported by
Public
Coordinates
46.910, -98.710

An estimated report of two inches of rain fell over the southern part of Jamestown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247602, 247610, 247605, 247608, 247611, 247612, 247609, 247606, 247615, 247607, 247613.